Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 207, NWS St. Louis, MO

August 28, 2014Calhoun County, Greene County, Jersey County, Illinois; Lincoln County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 28, 2014, 6:24 PM CDT for Calhoun County, Greene County, Jersey County, Illinois; Lincoln County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2014, 6:24 PM CDT (23:24 UTC)
Expired
Aug 28, 2014, 6:43 PM CDT
In force
19 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Lincoln County, MO

The radar

The St Louis radar (KLSX), 56 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WUUS53 KLSX 282324
SVRLSX
ILC013-061-083-MOC113-290015-
/O.NEW.KLSX.SV.W.0207.140828T2324Z-140829T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
624 PM CDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHWESTERN GREENE COUNTY IN SOUTHWEST ILLINOIS...
  WEST CENTRAL JERSEY COUNTY IN SOUTHWEST ILLINOIS...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 715 PM CDT

* AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
  OF WINFIELD...AND MOVING NORTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HARDIN...NUTWOOD...HAMBURG...MICHAEL AND WOODY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3926 9042 3897 9061 3901 9081 3922 9075
      3923 9072 3926 9073 3927 9075 3931 9073
TIME...MOT...LOC 2324Z 197DEG 15KT 3907 9068

HAIL...1.00IN
WIND...60MPH

$$

TILLY
1 follow-up statement
144 
WWUS53 KLSX 282343
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT THU AUG 28 2014

ILC013-061-083-MOC113-282353-
/O.CAN.KLSX.SV.W.0207.000000T0000Z-140829T0015Z/
JERSEY IL-CALHOUN IL-GREENE IL-LINCOLN MO-
643 PM CDT THU AUG 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN GREENE...CALHOUN AND WEST CENTRAL JERSEY COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3926 9042 3897 9061 3901 9081 3922 9075
      3923 9072 3926 9073 3927 9075 3931 9073
TIME...MOT...LOC 2343Z 196DEG 14KT 3915 9067

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:07 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 28, 6:07 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT Thu Aug 28 2014

.SHORT TERM: (Tonight - Saturday)
Issued at 400 PM CDT Thu Aug 28 2014

Expect that convection from this afternoon will bleed over into
this evening before dissipating much like Wednesday night. Models
are redeveloping some nocturnal convection ahead of the trof in
the Plains to varying degrees, with the most bullish being the GFS
after midnight. The GFS cranks out .75 inch along and east of the
Mississippi river from St. Louis north. While I cannot totally
rule out overnight convection, the low level jet is pretty weak
and most of the isentropic lift will be well north of the area.
Have largely discounted the GFS for these reasons and only kept
slight chance/isolated PoPs overnight primarily for
northeast/northern zones.

Timing issues remain the primary problem for the approaching trof
Friday through Saturday.  Still thinking some scattered
thunderstorms will be possible Friday afternoon ahead of the trof;
but overall the models came in a bit faster with the eastward
progression.  Have sped up the introduction of likely PoPs Friday
night, and ended the likely PoPs sooner on Saturday.  Still holding
onto a chance/slight chance PoPs Saturday night as warm advection
aloft is forecast to begin again ahead of the next trof.  Seasonably
warm temperatures remain in the forecast through Saturday, though
highs will be very dependent on convection, especially on Saturday
afternoon.

Carney

.LONG TERM: (Sunday - Thursday)
Issued at 400 PM CDT Thu Aug 28 2014

Sunday should be drier than Saturday as the area will be stuck
between trofs with weak ridging overhead.  Can't rule out scattered
afternoon storms over the southeast Missouri and southern Illinois.
The next trof in line is still forecast to move into the Midwest on
Monday.  There seems to be a little less agreement in the medium
range models on how far the south the associated cold front will
get.  Between the ECMWF and the GFS, the EC is further south with
the cold front, stalling it out near or just south of the I-70
corridor while the GFS keeps it further north near a line from St.
Joseph to Kirksville to Quincy.  Regardless, it looks like another
good chance for rain for parts of the area...primarily along and
north of the I-70 corridor Sunday night through Monday night or even
Tuesday.  The front will move back to the north Tuesday night and
Wednesday, but the GFS develops another round of convection Tuesday
night which pushes the effective front south into Arkansas
Wednesday.  This looks much less likely to me than the ECMWF
solution which simply pushes the front back to the north and allows
the heat to build back across the area.  Stuck pretty close to the
initial model blend for weather and temperatures Wednesday and
Thursday which keep highs in the mid to upper 80s, but this may be
too cool.  Will monitor trends and adjust over the next couple of
days as the models hopefully get a better handle on next week.

Carney

&&

.AVIATION:  (For the 00z TAFs through 00z Friday Evening)
Issued at 542 PM CDT Thu Aug 28 2014

Scattered storms may continue to impact UIN and the St Louis
metro area until 01-02Z this evening. The GFS model appears
overdone with its precipitation forecast late tonight and will
keep tafs dry later this evening and overnight. There may be a
little fog late tonight/early Friday morning especially where
there is rainfall early this evening, although the MOS guidance
does not have as low of vsbys as it has forecast the past few
nights. It appears that the surface wind in UIN and COU will be a
little stronger than the previous couple of nights. Sely surface
wind tonight will become sly on Friday with scattered storms expected
again during the late afternoon and evening hours with unstable
conditions ahead of an approaching upper level disturbance.

Specifics for KSTL: The storms have just pushed north of STL, but
cannot rule out a few more storms until about 02Z this evening. A
light sely surface wind tonight will become sly on Friday and
increase to 8-10 kts in the afternoon. Scattered diurnal cumulus
clouds should develop late Friday morning and afternoon with
scattered storms in the late afternoon and evening.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     75  90  73  86 /  40  20  60  60
Quincy          72  86  69  84 /  40  40  60  40
Columbia        70  87  69  87 /  20  40  60  40
Jefferson City  71  88  70  87 /  20  40  60  40
Salem           73  88  72  84 /  40  20  50  60
Farmington      70  88  70  85 /  20  20  60  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 28, 4:04 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT THU AUG 28 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
404 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING.
A FEW OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS ALONG WITH
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...ALTHOUGH THE BEST
CHANCE APPEARS TO BE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING.

CARNEY

In the hours before

Special weather statement, Aug 28, 2:18 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
218 PM CDT THU AUG 28 2014

MOZ018-019-026-282000-
KNOX MO-LEWIS MO-SHELBY MO-
218 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...WESTERN LEWIS AND KNOX
COUNTIES UNTIL 300 PM CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
GREENSBURG TO EDINA TO 8 MILES SOUTH OF EDINA TO MACON...AND MOVING
EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SHELBINA...
  CLARENCE...
  COLONY...
  KNOX CITY...
  PLEVNA...
  LA BELLE...
  SHELBYVILLE...
  STEFFENVILLE...
  LEWISTOWN...
  EMDEN...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GOSSELIN
Special weather statement, Aug 28, 4:43 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT THU AUG 28 2014

MOZ061-063-282230-
ST. CHARLES MO-ST. LOUIS MO-
443 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. LOUIS AND CENTRAL ST.
CHARLES COUNTIES UNTIL 530 PM CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BALLWIN...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TOWN AND COUNTRY...
  FRONTENAC...
  CHESTERFIELD...
  CREVE COEUR...
  WELDON SPRING...
  MARYLAND HEIGHTS...
  ST. CHARLES...
  ST. PETERS...
  BRIDGETON...
  COTTLEVILLE...

TILLY
Special weather statement, Aug 28, 5:53 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
553 PM CDT THU AUG 28 2014

ILZ099-MOZ061-282345-
JERSEY IL-ST. CHARLES MO-
553 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CHARLES AND
CENTRAL JERSEY COUNTIES UNTIL 645 PM CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ORCHARD FARMS...OR 9 MILES NORTH OF ST.
CHARLES...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JERSEYVILLE...
  PORTAGE DES SIOUX...
  GRAFTON...
  ELSAH...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:22 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis23 min
Aug 28, 2:36 PM CDTAreal Flood AdvisoryLSXKnox3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.